Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 212, NWS Twin Cities, MN

July 3, 2007Dakota County, Goodhue County, Rice County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 3, 2007, 5:26 PM CDT for Dakota County, Goodhue County, Rice County, Minnesota. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2007, 5:26 PM CDT (22:26 UTC)
Expired
Jul 3, 2007, 6:30 PM CDT
In force
64 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Dakota County, MN, Goodhue County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 61 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:41 PM CDTHAIL 1Northfield, MN
Jul 3, 5:45 PM CDTHAIL 0.759 N Kenyon, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 12:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 032226
SVRMPX
MNC037-049-131-032330-
/O.NEW.KMPX.SV.W.0212.070703T2226Z-070703T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
526 PM CDT TUE JUL 3 2007

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
  GOODHUE COUNTY IN SOUTHEAST MINNESOTA...
  RICE COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 630 PM CDT

* AT 524 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES NORTH OF
  NORTHFIELD...OR ABOUT 15 MILES NORTH OF FARIBAULT...AND MOVING EAST
  AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANNON FALLS...
  ZUMBROTA...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4458 9326 4443 9327 4424 9265 4453 9257

$$
2 follow-up statements
000 
WWUS53 KMPX 032253
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
552 PM CDT TUE JUL 3 2007

MNC037-049-131-032330-
/O.CON.KMPX.SV.W.0212.000000T0000Z-070703T2330Z/
DAKOTA MN-GOODHUE MN-RICE MN-
552 PM CDT TUE JUL 3 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR RICE...GOODHUE AND DAKOTA COUNTIES...

AT 550 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES EAST OF
DENNISON...OR ABOUT 8 MILES SOUTHWEST OF CANNON FALLS...AND MOVING
SOUTHEAST AT 25 MPH.

ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL 
AND DAMAGING WINDS WAS OVER APPLE VALLEY AND MOVING SOUTHEAST AT 25 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WASTEDO...STANTON...
RANDOLPH...HADER...CASTLE ROCK...ZUMBROTA...WANAMINGO...VERMILLION...
ROSEMOUNT AND NORTHFIELD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4480 9330 4443 9327 4424 9265 4474 9279

$$
000 
WWUS53 KMPX 032324
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT TUE JUL 3 2007

MNC037-049-131-032334-
/O.EXP.KMPX.SV.W.0212.000000T0000Z-070703T2330Z/
DAKOTA MN-GOODHUE MN-RICE MN-
624 PM CDT TUE JUL 3 2007

...THE SEVERE THUNDERSTORM WARNING FOR RICE...GOODHUE AND DAKOTA
COUNTIES EXPIRES AT 630 PM CDT...

SEVERE STORMS HAVE WEAKENED. HOWEVER...MORE THUNDERSTORMS WERE 
DEVELOPING IN THE AREA...REMAIN ALERT FOR POSSIBLE ADDITIONAL 
WARNINGS.

LAT...LON 4480 9330 4443 9327 4424 9265 4474 9279

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:54 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 3, 3:54 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT TUE JUL 3 2007

.DISCUSSION...
FORECAST CONCERN IS ONGOING AS WELL AS POTENTIAL NEW CONVECTION THIS
EVENING AND ASSOCIATED SEVERE THREAT. SURFACE ANALYSIS INDICATES
ONE CIRCULATION MOVING INTO WEST CENT WI ATTM WHICH IS HELPING TO
CONTINUE THUNDERSTORM ACTIVITY MOVING TO THE EAST OF THE TWIN
CITIES METRO AND INTO THE WI CWA. SECOND SFC LOW ANALYZED JUST
WEST OF KAXN AND IS COMBINING WITH UPPER SHORTWAVE TROUGH FROM
NORTH CENTRAL MN TO NORTHEAST SODAK TO KEEP THUNDERSTORMS GOING
NEAR KSTC AND TOWARDS KDTL ATTM. VISIBLE SATELLITE ALSO SHOWS UPPER
CIRCULATION WORKING ACROSS NORTH CENTRAL SODAK. HAVE KEPT LOW POPS
ACROSS THE WEST AND NORTHWEST CWA IN ANTICIPATION OF CONTINUED
DEVELOPMENT WITH THESE FEATURES. STRONG INSTABILITY WITH UPPER 60S
TO AROUND 70 DEWPOINTS IN PLACE. WIND SHEAR IS MARGINAL ALONG
WITH HIGH FREEZING LEVELS THUS WILL NEED VERY STRONG UPDRAFTS TO
GET SEVERE HAIL. BEST HAIL POTENTIAL ACROSS THE NORTHWEST CWA
WHERE COOLER AIR ALOFT IS GRADUALLY WORKING IN. MAIN THREAT
CONTINUES TO BE STRONG WIND GUSTS...ESPECIALLY ACROSS EASTERN CWA.
HEAVY RAIN WILL ACCOMPANY THE STORMS BUT STORMS ARE MOVING FAST
ENOUGH ATTM TO LIMIT FLOOD THREAT. TORNADO THREAT DOES EXIST EAST
AND IS MAINLY CONFINED TO STORM SCALE INTERACTIONS. ACTIVITY
PUSHES TO THE SOUTHEAST THROUGH THE EARLY EVENING AND EXPECT
ACTIVITY TO BE OUT OF THE CWA LATE TONIGHT. PLEASANT WEATHER
RETURNS FOR INDEPENDENCE DAY WITH TEMPERATURES IN THE 80S.

UPPER RIDGE AMPLIFIES OVER THE ROCKIES THROUGH THE END OF THE WEEK.
SIGNS AN UPPER WAVE MOVING SOUTHEAST IN THE NORTHWEST FLOW ALOFT
CONTINUE TO BE PRESENT THURSDAY MORNING. HAVE INCLUDED SLIGHT POPS
THURSDAY MORNING ACROSS THE FAR EASTERN CWA ALONG WITH AN INCREASE
IN CLOUD COVER OVER A LARGER AREA. FROM THAT POINT WAA ALOFT
INCREASES DRAMATICALLY WITH HIGH PRESSURE AT THE SFC. SFC LOW
PRESSURE BEGINS TO DEVELOP FROM MANITOBA INTO MONTANA EARLY SATURDAY
BRINGING SOUTHWESTERLY FLOW TO THE CWA AND VERY WARM TEMPERATURES.
EXPECT DRY CONDITIONS THROUGH THE EARLY PART OF THE WEEKEND WITH
UNCERTAINTY CONTINUING FROM SUNDAY ONWARD WITH REGARD TO HOW QUICKLY
UPPER RIDGE BREAKS DOWN ALLOWING SFC BOUNDARY AND COOLER/DRIER AIR
TO SETTLE IN EARLY NEXT WEEK. PREVIOUS FORECASTS INDICATED A SLOWER
BREAK DOWN OF THE RIDGE AND THE POSSIBILITY OF CONVECTION RIDING
ALONG THE PERIPHERY OF THE WARM NOSE. LATEST GUIDANCE HAS QUICKER
BREAK DOWN AND ULTIMATELY A DRIER PATTERN. ..MDB..

&&

.AVIATION... FOR LATE AFTERNOON

TWO AREAS OF THUNDERSTORMS WILL CONTINUE THROUGH THE NEXT FEW
HOURS. MAIN AREA ACROSS WEST CENTRAL WI AFFECTING KRNH AND KEAU
WITH HEAVY DOWNPOURS AND STRONG WIND GUSTS. VISIBILITIES IN THE
STORMS WILL BE REDUCED TO LESS THAN 3 MILES WITH BRIEF PERIODS OF
HIGH MVFR CIGS. SECOND AREA OF SCATTERED ACTIVITY ACROSS CENTRAL
MN NEAR KSTC JUST BEFORE 21Z. EXPECT ADDITIONAL SCATTERED ACTIVITY
TO CONTINUE FROM KAXN TO KSTC WITH LOW PRESSURE PUSHING SOUTHEAST.
MAY SEE SOME ACTIVITY WORK TOWARDS KMSP AND KRNH AROUND 00Z.  ..MDB..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MDB
Hazardous weather outlook, Jul 3, 4:16 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 AM CDT TUE JUL 3 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
416 AM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTHEAST ACROSS THE AREA TODAY. THIS WILL
BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS MORNING
THROUGH THE AFTERNOON ACROSS MUCH OF CENTRAL AND SOUTHERN
MINNESOTA...AND WEST CENTRAL WISCONSIN. THE GREATEST THREAT OF
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
FOUND OVER SOUTHWEST AND SOUTH CENTRAL MINNESOTA. AN ISOLATED
TORNADO IS ALSO POSSIBLE MAINLY ALONG AND SOUTH OF THE MINNESOTA
RIVER VALLEY THIS AFTERNOON...FROM NEAR MONTEVIDEO...MANKATO AND
ALBERT LEA. THE FRONT WILL SAG INTO IOWA BY EARLY EVENING...ENDING
THE SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE MORNING AND AFTERNOON.

In the hours before

Local storm report, Jul 3, 3:42 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     5 E NEW AUBURN          45.20N 91.46W
07/03/2007                   CHIPPEWA           WI   LAW ENFORCEMENT

            SEVERAL LARGE TREES DOWN AND A DAMAGED CAMPER

&&

SPR
Local storm report, Jul 3, 3:43 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
343 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             MELROSE                 45.68N 94.81W
07/03/2007  M1.25 INCH       STEARNS            MN   TRAINED SPOTTER

&&

SPR
Local storm report, Jul 3, 3:51 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
351 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 N SAUK CENTRE         45.77N 94.96W
07/03/2007  M1.50 INCH       STEARNS            MN   TRAINED SPOTTER

&&

SPR
Local storm report, Jul 3, 3:54 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
354 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND GST     10 SE COLFAX            44.89N 91.58W
07/03/2007  M62 MPH          CHIPPEWA           WI   TRAINED SPOTTER

            SEVERAL 12 INCH DIAMETER TREES DOWN

&&

SPR
Local storm report, Jul 3, 3:59 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 N SAUK CENTRE         45.78N 94.96W
07/03/2007  M1.75 INCH       TODD               MN   TRAINED SPOTTER

&&

SPR
Local storm report, Jul 3, 4:07 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
407 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     6 WNW CHIPPEWA FALLS    44.97N 91.50W
07/03/2007                   CHIPPEWA           WI   TRAINED SPOTTER

            NUMEROUS 12 INCH OAK TREES FELLED IN OR AROUND THE
            ALBERTVILLE AREA.

&&

AZ

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 11:56 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns49 min
Jul 3, 12:46 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright44 min
Jul 3, 1:54 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd51 min
Jul 3, 2:04 PM CDTSevere Thunderstorm WarningMPXDakota, Rice27 min
Jul 3, 2:30 PM CDTSevere Thunderstorm WarningMPXChisago45 min
Jul 3, 2:51 PM CDTSevere Thunderstorm WarningMPXDouglas, Todd39 min
Jul 3, 3:06 PM CDTSevere Thunderstorm WarningMPXStearns39 min
Jul 3, 3:40 PM CDTSevere Thunderstorm WarningMPXStearns45 min
Jul 3, 4:48 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott42 min
Jul 3, 5:13 PM CDTSevere Thunderstorm WarningMPXWright62 min
Jul 3, 5:36 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca54 min
Jul 3, 5:46 PM CDTSevere Thunderstorm WarningMPXBlue Earth44 min
Jul 3, 6:13 PM CDTTornado WarningMPXFaribault, Freeborn32 min
Jul 3, 6:27 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca63 min
Jul 3, 6:37 PM CDTSevere Thunderstorm WarningMPXFreeborn53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.